Multi-organ toxicity following ingestion of mixed herbal preparations: An unusual but dangerous adverse effect of phytotherapy


Berrin Y., Ali O., Umut S., Meltem E. , Murat B., Barut Y.

EUROPEAN JOURNAL OF INTERNAL MEDICINE, vol.17, no.2, pp.130-132, 2006 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 17 Issue: 2
  • Publication Date: 2006
  • Doi Number: 10.1016/j.ejim.2005.09.022
  • Title of Journal : EUROPEAN JOURNAL OF INTERNAL MEDICINE
  • Page Numbers: pp.130-132

Abstract

Although herbal remedies are marketed as natural products, they can be associated with severe adverse effects. We report a case of multi-organ toxicity including acute renal failure due to rhabdomyolysis, acute hepatitis-like hepatotoxicity, and cardiotoxicity accompanied by angio-edema in a Turkish male patient after ingestion of mixed Chinese herbs. Hypersensitivity reactions may be a possible mechanism of pathogenesis in multi-organ toxicity associated with phytotherapy. (C) 2005 European Federation of Internal Medicine. Published by Elsevier B.V All rights reserved.